Skip to main content

Advertisement

Gentamicin induced Anaphylaxis, a case report

Article metrics

  • 1116 Accesses

  • 3 Citations

Introduction

The aminoglycosides are a group of antibiotics widely used, adverse reactions to these drugs have frequently been reported, mainly toxic (ototoxicity and nephrotoxicity); hypersensitivity reactions that occur more often are contact dermatitis, generally to ophthalmic and otic Neomycin and Gentamicin preparations, however, hypersensitivity reactions mediated by IgE, have been recently reported, founding in the literature only a few case reports of these.

Objective

Present a case of type I hypersensitivity reaction to Gentamicin.

Methods

A systematic literature research was conducted in databases PubMed, Embase and Lilacs, using keywords: Anaphylaxis and Gentamicin, Gentamicin and Hypersensitivity and Anaphylaxis Aminoglycosides; founding just three case reports of anaphylaxis induced by Gentamicin in the literature; then one case report of a patient with type I hypersensitivity reaction after administration of gentamicin Intramuscular, attended in allergy service in Medellin-Colombia is performed

Results

We report a case of a female patient, 53 years old, referred to the allergy clinic service with an adverse reaction after application of gentamicin IM for clinic study. The patient was in treatment, for a superinfected third degree burn, with intramuscular gentamicin once daily for 8 days. One day after the last dose presented urticaria with angioedema and respiratory distress. After two months of these symptoms skin tests were performed with Gentamicin, prick test with a concentration of 40 mg/ml with negative reading after 20 minutes, positive control to histamine. Subsequently Intradermal test was performed with a concentration of 0,2 mg/ml with positive reading after 20 minutes.

Conclusion

Although rare IgE-mediated reactions to aminoglycosides may occur, skin tests being a useful tool for diagnosis.

Consent

Written informed consent was obtained from the patient for publication of this abstract and any accompanying images. A copy of the written consent is available for review by the Editor of this journal.

References

  1. 1.

    Schulze S, Wollina U: Gentamicin-induced anaphylaxis. Allergy. 2003, 58 (1): 88-9.

  2. 2.

    Connolly M, McAdoo J, Bourke JF: Gentamicin-induced anaphylaxis. Ir J Med Sci. 2007, 176: 317-318. 10.1007/s11845-007-0077-z.

Download references

Author information

Correspondence to Catalina María Gómez Henao.

Rights and permissions

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark